1887

n CME : Your SA Journal of CPD - The strange case of Dr Jekyll and Mr Hyde : can we effectively manage sudden behaviour changes in the dying patient?

USD

 

Abstract

The phone rings, it's 2 am, on the line is Sr Rebecca, the nurse on night duty at the Hospice, 'Sorry to wake you, but Mr Robertson has become very restless; he is refusing to take his medication and he is trying to get out of bed. He says we are trying to kill him.' In the background I can hear the commotion. 'Let me out of here! Stop, Stop, Stop!' This is followed by other loud noises and then a glass smashes on the floor.


By now I was wide awake. What was happening? Earlier, I had seen Ted Robertson on the ward round. He is a 68-year-old retired engineer with advanced non-small cell cancer of the lung. Apart from some dyspnoea, he was comfortable and lucid. The pain from the metastatic lesions in his ribs was well controlled on 1 g paracetamol 6 hourly, a stable oral dose of 90 mg long-acting morphine and ibuprofen 600 mg every 12 hours. Apart from the usual laxatives to prevent constipation, he was only taking oxazepam 15 mg to help him sleep. I had added no new medication in the past 72 hours. I had even thought of suggesting that he could be discharged. What had brought about this unexpected change? It was no use speculating. So many things could be responsible for Ted's sudden confusion. I needed to go and help to sort the out the problem before he injures himself or one of the nursing staff.

Loading

Article metrics loading...

/content/m_cme/29/7/EJC64011
2011-07-01
2016-12-08
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error